Alert archive / Michigan / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Grand Rapids, MI

June 26, 20215 counties in Michigan

NWS Grand Rapids, MI issued this areal flood warning at Jun 26, 2021, 8:14 PM EDT for 5 counties in Michigan. It was in force for 38 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2021, 8:14 PM EDT (00:14 UTC)
Expired
Jun 28, 2021, 9:51 AM EDT
In force
38 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI

The radar

The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

511 
WGUS43 KGRR 270014
FLWGRR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
814 PM EDT Sat Jun 26 2021

MIC025-037-045-065-075-271600-
/O.NEW.KGRR.FA.W.0002.210627T0014Z-210627T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MI-Clinton MI-Eaton MI-Ingham MI-Jackson MI-
814 PM EDT Sat Jun 26 2021

The National Weather Service in Grand Rapids has issued a

* Flood Warning for...
  Calhoun County in south central Michigan...
  Clinton County in south central Michigan...
  Eaton County in south central Michigan...
  Ingham County in south central Michigan...
  Jackson County in south central Michigan...

* Until noon EDT Sunday.

* At 814 PM EDT, Another 1-3 inches of rain has fallen this 
  afternoon, bringing total rain amounts over the last few days of 3 
  to 6 inches. This has overwhelmed small creeks and streams and 
  resulted in flooded and closed roads, water in yards, and 
  threatened structures. Additional rain tonight will prolong these 
  flooding conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 4242 8507 4277 8507 4277 8484 4312 8484
      4312 8437 4278 8436 4278 8416 4207 8413
      4207 8529 4242 8530

$$

AMD
5 follow-up statements
826 
WGUS83 KGRR 270759
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
359 AM EDT Sun Jun 27 2021

MIC025-037-045-065-075-271600-
/O.CON.KGRR.FA.W.0002.000000T0000Z-210627T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MI-Clinton MI-Eaton MI-Ingham MI-Jackson MI-
359 AM EDT Sun Jun 27 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY FOR CALHOUN, 
CLINTON, EATON, INGHAM AND JACKSON COUNTIES...

At 359 AM EDT, Flooding persists on area streams and creeks leading 
to continued impacts.  Significant runoff from the heavy rain over 
the past several days continues...which will maintain the high water 
levels through this morning.

While showers are predicted this morning the risk for additional 
widespread heavy rain is low.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 4242 8507 4277 8507 4277 8484 4312 8484
      4312 8437 4278 8436 4278 8416 4207 8413
      4207 8529 4242 8530

$$

MJS
002 
WGUS43 KGRR 271521
FLWGRR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
1121 AM EDT Sun Jun 27 2021

MIC025-037-045-065-075-281700-
/O.EXT.KGRR.FA.W.0002.000000T0000Z-210628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MI-Clinton MI-Eaton MI-Ingham MI-Jackson MI-
1121 AM EDT Sun Jun 27 2021

The National Weather Service in Grand Rapids has extended the

* Flood Warning for...
  Calhoun County in south central Michigan...
  Clinton County in south central Michigan...
  Eaton County in south central Michigan...
  Ingham County in south central Michigan...
  Jackson County in south central Michigan...

* Until 100 PM EDT Monday.

* At 1121 AM EDT, 3 to 6 inches of rain and areas of flooding have 
  been reported in much of the warning area. Additional heavy rain 
  is possible today, which could cause additional flooding of roads, 
  creeks, and streams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4242 8507 4277 8507 4277 8484 4312 8484
      4312 8437 4278 8436 4278 8416 4207 8413
      4207 8529 4242 8530

$$

CAS
091 
WGUS83 KGRR 280143
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
943 PM EDT Sun Jun 27 2021

MIC025-037-045-065-075-281700-
/O.CON.KGRR.FA.W.0002.000000T0000Z-210628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MI-Clinton MI-Eaton MI-Ingham MI-Jackson MI-
943 PM EDT Sun Jun 27 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM EDT MONDAY FOR 
CALHOUN, CLINTON, EATON, INGHAM AND JACKSON COUNTIES...

At 943 PM EDT, reliable reports have been received of an area of 
very heavy rainfall across the warned area. Heavy rainfall has 
fallen across Southern Ingham county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4242 8507 4277 8507 4277 8484 4312 8484
      4312 8437 4278 8436 4278 8416 4207 8413
      4207 8529 4242 8530

$$

JC
097 
WGUS83 KGRR 281009
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
609 AM EDT Mon Jun 28 2021

MIC025-037-045-065-075-281700-
/O.CON.KGRR.FA.W.0002.000000T0000Z-210628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MI-Clinton MI-Eaton MI-Ingham MI-Jackson MI-
609 AM EDT Mon Jun 28 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON FOR 
CALHOUN, CLINTON, EATON, INGHAM AND JACKSON COUNTIES...

At 609 AM EDT, High water levels continue across the warned area due 
to the heavy rainfall from the past several days. This has resulted 
in some road closures.  Additional showers and thunderstorms are 
possible today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.



&&

LAT...LON 4242 8507 4277 8507 4277 8484 4312 8484
      4312 8437 4278 8436 4278 8416 4207 8413
      4207 8529 4242 8530

$$

MJS
452 
WGUS83 KGRR 281351
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
951 AM EDT Mon Jun 28 2021

MIC025-037-045-065-075-281401-
/O.CAN.KGRR.FA.W.0002.000000T0000Z-210628T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MI-Clinton MI-Eaton MI-Ingham MI-Jackson MI-
951 AM EDT Mon Jun 28 2021

...FLOOD WARNING IS CANCELLED FOR CALHOUN, CLINTON, EATON, INGHAM 
AND JACKSON COUNTIES...

Flood waters have receded, and small creeks and streams have fallen 
back to within their banks. Additional widespread heavy rain is not 
expected, but storms with localized rain amounts of an inch or more 
are possible over the next few days. Flooding may redevelop if these 
storms move over the same areas repeatedly.

LAT...LON 4242 8507 4277 8507 4277 8484 4312 8484
      4312 8437 4278 8436 4278 8416 4207 8413
      4207 8529 4242 8530

$$

AMD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood warning went out at Jun 26, 7:28 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 26, 7:28 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
728 PM EDT Sat Jun 26 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 340 PM EDT Sat Jun 26 2021

- Severe Threat continues this evening

- Flooding threat continues into Sunday at least

- Chances for precipitation almost every forecast period of 7day
  forecast

&&

.DISCUSSION...(This evening through next Saturday)
Issued at 340 PM EDT Sat Jun 26 2021

- Severe Threat continues this evening

Line of storms will progress east across the Tornado Watch area
late this afternoon and evening. We are working with strong winds
aloft that is resulting in very fast storm motions near 50 knots
at times. Damaging winds remain the main threat, however we are
still monitoring areas of rotation within the line. Tornadoes are
still a possibility with kinks in the line and cells out of ahead
of the line as well. 0-3km SRH off the KGRR VWP has jumped to 359
m2/s2 as the low level jet has strengthened. We expect the line to
sweep east this evening with a relative lull in the activity
tonight as compared to what has been taking place much of the last
several days.

- Flooding threat continues into Sunday at least

As expected, rivers are rising all across West Michigan with several
days of heavy rain in the rearview mirror. Unfortunately, another
day of heavy rain lies ahead of us. 2-4 inches of rain are already
on the ground across most of the area, with more than 5 inches
having already fallen closer to Lake Michigan in some areas. As long
as today's heavy rain doesn't fall repeatedly in the same areas,
general rain totals should result in another 1 or 2 inches of rain
in most areas. This will keep rivers rising, and result in a lot of
bankfull conditions over the next few days, but no significant
flooding. If we end up putting down 3 or 4 more inches of rain over
some areas, we could end up pushing some of our rivers over flood
stages.

Perhaps the bigger risk is related more to the general flooding of
roads, yards, and small creeks that will be possible. Soils are now
saturated, and creeks are already running high. Thus, if we do get
some training of the heavier rain showers today over the same areas,
a significant portion of that rain will have nowhere to go, and will
result in flooding on these smaller streams and other low areas. A
flood watch remains in effect as the conditions for both of these
types of flooding remain over our neck of the woods through
tomorrow.

- Chances for precipitation almost every forecast period of 7day
  forecast

The pattern will remain conducive for showers and thunderstorms
much of the next 7 days. A frontal boundary will remain nearby
with southwest flow aloft at least into Monday night and Tuesday.
After that time an upper trough rotates in from the west which
will make the precipitation more showery. Bottom line, we are in a
wet pattern and it will continue well into the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 730 PM EDT Sat Jun 26 2021

Primarily MVFR conditions are forecast tonight due to extensive
lingering low cloud cover and lingering showers. Some patchy IFR
is possible overnight due to patchy fog and low clouds and
lingering showers as well. Thunderstorms will linger mainly at
KJXN through the mid evening hours before tapering off to
lingering showers late this evening and overnight.

Primarily MVFR conditions are expected on Sunday as well although
conditions may improve to VFR at times later Sunday morning into
Sunday afternoon. An approaching cold front will bring potential
for scattered showers and thunderstorms to develop at our SE
terminals mid to late Sunday afternoon into early Sunday evening
which could cause some reductions to MVFR/IFR.

&&

.MARINE...
Issued at 340 PM EDT Sat Jun 26 2021

Have opted to include a Beach Hazards Statement to go along with
the Small Craft Advisory. The Van Buren zone will run from this
evening through Sunday morning at 10am. The areas from Allegan
through Oceana County will run from this evening through 200pm on
Sunday. Fairly strong southwesterly winds will ramp up tonight and
should at least reach the 15 to 25 knot range. This should boost
wave heights into the 3-5 foot range. Therefore, both the SCA and
the BHS appear warranted. The highest waves will likely be late
tonight and during the morning hours of Sunday, so folks fishing
early/morning pleasure craft on the big lake and morning swimmers
will be the most affected. Waves should steadily fall through the
day, so postponing boating/swimming trips until later in the
afternoon would be prudent.

Much lighter winds and smaller waves set up for Sunday night into
Monday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Sunday morning for MIZ050>052-056>059-
     064>067-071>074.

     Beach Hazards Statement through Sunday afternoon for MIZ043-050-
     056-064.

     Beach Hazards Statement through Sunday morning for MIZ071.

LM...Small Craft Advisory until 2 PM EDT Sunday for LMZ845>848.

     Small Craft Advisory until 10 AM EDT Sunday for LMZ844.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Laurens
MARINE...Duke
Hazardous weather outlook, Jun 26, 11:50 AM EDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1150 AM EDT Sat Jun 26 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1150 AM EDT Sat Jun 26 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A threat for severe thunderstorms exists this afternoon and evening
between 200pm and 1000pm. The greatest chance for severe weather
will occur south of a Muskegon to Mt. Pleasant line. Main threats
today will be damaging winds especially, but we cannot rule out a
couple isolated tornadoes as well. Thunderstorm movement today will
be rapidly off to the northeast at near 50 mph.

A risk for flooding exists through tonight. Additional rain through
the day could become excessive as showers and storms will likely
repeatedly move over the same areas. Urban and poor drainage
flooding in addition to overflowing small streams and creeks are all
possible. The ground is already saturated from the recent heavy
rainfall and streams are running high.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The risk for flooding and severe weather could persist into
Sunday. Additional storms are possible for much of next week which
could maintain the flooding hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening. Please
relay reports of severe weather to the National Weather Service.

LMZ844>849-270830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1150 AM EDT Sat Jun 26 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog are expected over Lake Michigan today. In
addition...thunderstorms will produce cloud to water lightning
strikes. The wind and waves will be on the increase today into
tonight...which could pose a risk to smaller craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times for much of the period.

Conditions are expected to be hazardous for smaller craft Sunday
for much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening. Please
relay reports of severe weather to the National Weather Service.

MJS/DUKE

In the hours before

Local storm report, Jun 26, 6:04 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HEAVY RAIN       2 W ADA                 42.95N 85.53W
06/26/2021  M2.55 INCH       KENT               MI   TRAINED SPOTTER

            5.43 INCHES - 3 DAY TOTAL.

&&
Local storm report, Jun 26, 6:41 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
641 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLOOD            2 ESE EAST LANSING      42.73N 84.45W
06/26/2021                   INGHAM             MI   TRAINED SPOTTER

            GRAND RIVER AVE WEST OF OKEMOS IS FLOODED
            AND IMPASSABLE.

&&
Local storm report, Jun 26, 6:44 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
644 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 NW MASON              42.61N 84.47W
06/26/2021                   INGHAM             MI   TRAINED SPOTTER

            ROOFING MATERIAL AND INSULATION ON US-127 AT
            MM 68.

&&
Local storm report, Jun 26, 6:56 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
656 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     5 SW HOLT               42.58N 84.58W
06/26/2021                   INGHAM             MI   EMERGENCY MNGR

            TREES IN THE ROAD CLOSING TRAFFIC AT GALE RD
            AND COLUMBIA RD.

&&
Local storm report, Jun 26, 7:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
743 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HEAVY RAIN       2 SE BELMONT            43.05N 85.58W
06/26/2021  M4.88 INCH       KENT               MI   TRAINED SPOTTER

            AT VERSLUIS LAKE SINCE THURSDAY AFTERNOON.

&&
Local storm report, Jun 26, 7:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
755 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HEAVY RAIN       BELLEVUE                42.44N 85.02W
06/26/2021  M3.00 INCH       EATON              MI   TRAINED SPOTTER

            STORM TOTAL 4.59 INCHES.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:21 PM EDTSevere Thunderstorm WarningGRRKalamazoo39 min
Jun 27, 10:54 AM EDTRiver Flood WarningGRRClinton7 days
Jun 27, 4:21 PM EDTRiver Flood WarningGRRKent7 days

Nearby

Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.